Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Birmingham, AL

January 20, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 20, 2008, 3:55 AM CST for 39 counties in Alabama. It took effect at Jan 20, 2008, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2008, 3:55 AM CST (09:55 UTC)
In effect from
Jan 20, 2008, 11:00 AM CST
Expired
Jan 20, 2008, 5:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -332 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
112 kt
0-1 km storm-relative helicity
-332 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 200955
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 AM CST SUN JAN 20 2008

...DRY CONDITIONS IN PLACE FOR CENTRAL ALABAMA...

.RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 25 PERCENT THIS
AFTERNOON.

ALZ011>015-017>050-202300-
/O.NEW.KBMX.FW.W.0004.080120T1700Z-080120T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
355 AM CST SUN JAN 20 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. 

RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO BELOW 25 PERCENT
SHORTLY AFTER 11 AM AND REMAIN BELOW 25 PERCENT THROUGH THE
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 19, 11:24 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jan 19, 11:24 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 PM CST SAT JAN 19 2008

.UPDATE...06Z AVIATION DISCUSSION.

&&

.DISCUSSION...DID A QUICK UPDATE TO THE ZONES AS SKIES HAVE CLEARED
ACROSS THE AREA. ADJUSTED THE GRIDS BASED ON CURRENT TEMPERATURES
AND ALSO LOWERED DEWPOINTS.  EXPECT OVERNIGHT LOWS TO FALL INTO THE
TEENS AND TWENTIES.

KSL

&&

.AVIATION...06Z TAF DISCUSSION

CLEAR SKIES AND NORTH NORTHWEST WINDS UP TO 10 KTS ARE EXPECTED
THROUGH THE FORECAST PERIOD. VFR CONDITIONS WILL PREVAIL.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jan 19, 8:12 PM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CST SAT JAN 19 2008

ALZ011>015-017>050-210216-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
812 PM CST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

WELL BELOW FREEZING TEMPERATURES ARE EXPECTED ACROSS ALL OF CENTRAL
ALABAMA. AS TEMPERATURES FALL BELOW FREEZING...EXPECT ANY STANDING
WATER TO FREEZE. ANY MOISTURE THAT REMAINS ON SECONDARY ROADWAYS
AND ESPECIALLY AROUND BRIDGES AND OVERPASSES WILL ALSO LIKELY FREEZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY COLD TEMPERATURES ARE EXPECTED SUNDAY MORNING WITH LOWS IN THE
TEENS AND TWENTIES AREAWIDE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 5:51 PM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more10 hr

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.